Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


lipo or wasting ( what is the difference)
May 13, 2009

1.Can you get lipoatrophy without being on medication? 2 lipo you lose only FAT. wasting you lose muscle and fat? am i correct. SO I WOULD BE WASTING CAUSE IM NOT ON MEDS. THANKS JJ

Response from Dr. Young

Hello and thanks for your post.

1) Yes, lipoatrophy can occur without antiretroviral medications. Indeed, this points out that HIV itself is an important cofactor in the development of this complication.

2) You're correct. Lipoatrophy is only the loss of fat. The loss of muscle mass and fat is generally not lipoatrophy, but rather HIV-related wasting. The former can be seen in persons who are on, or not receiving medications. The later is usually seen among persons with advanced (and sometimes untreated) HIV.

If your losing both muscle and fat and not on medications, unless there is some other cause (like low testosterone levels or other medical condition), it might be time to start.

I hope this helps. BY



Previous
QUICK SIDE EFFECT QUESTION -- ATRIPLA/CLINICAL TRIAL
Next
off my statins! Worried about stroke/heartattack!!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement